*You can’t un-see these pictures. Proceed with caution.*
Journal Entry #8
This morning it was hard to get up. Literally. I only slept about 3 hours – the pain in my foot has changed…again. It feels like a hot coal burning my flesh, constantly. Then randomly, sharp shards of pain shoot to the big toe and up to my hip. I would just start to drift off and the pain would shoot and my body would jerk back to alertness. I’ve started using CBD (cannabis) for pain and inflammation, and although it dulls the pain, it doesn’t take it away completely. I had been discouraged from using Advil and Tylenol because they are so hard on the liver – and the doctors want my liver clean for when the Miltefosine arrives. Thus no alcohol either…
Today was appointment day at UHN. Tim and I drove to Yorkdale and took the subway in. I needed the cane today. The bottom of my foot was swollen and each step I took pushed up through the wound, and it made it weep. Dr. David and Dr. Bogglid did the routine, vitals, measured the size of the wounds, made sure that none were infected and reviewed test results with us. Dr. David was excited to tell us that the Miltefosine was in! I actually shrieked in JOY! And high-fived him. Tim cried in relief. I know this has been hard on him too.
I joked with Evan (our coordinator)…it kind of felt like doing a drug deal, slipping the boxes of drugs into my purse in the hallway and not going through a pharmacy. Tim and I did some quick math…I will be taking about $275 worth of drugs per day for the next month.
We discussed insurance exceptions (this isn’t covered by our health benefits or OHIP) and disability insurance (I am not working) and the doctors have agreed to write us letters and fill out the forms to help our case.
It is a double edged sword, having the meds. Finally they are here and we can actually START treating, healing and killing the little buggers. BUT…the medication comes with risks and a long list of side-effects. I guess this is a good time to tell you that Miltefosine, although now used to treat Leishmaniasis and other cutaneous, visceral and mucosal parasites, was originally developed in the 1980’s as an anti-cancer agent (chemotherapy) particularly for Breast Cancer. So, in a nutshell, starting tonight, and for the next 28 days (minimum) I will be doing oral chemotherapy. The side effects to be expected are primarily gut related – vomiting, diarrhea, dehydration, nausea, mouth sores/ulcers, fatigue…you get the idea. The kids are concerned that I might lose my hair, but the doctors have not mentioned that possibility. And my response to the kids is that it is just hair, and it will grow back – it wouldn’t be the first time I was bald – some of you might remember my GI Jane hair cut back when I was 19 – YIKES!
On the way home, Tim treated me to a few new pairs of pyjamas. He is so thoughtful…I will be spending lots of time in them over the next month. They are soft and comfy and presentable should company stop by to visit 🙂
I had a nap when we got home, as tonight was the kids S.T.E.M. Night at the school. It was an open house to showcase the kids work – and I wanted to go for them, and I love seeing the work they are doing in their classrooms. I am glad that I went.
Tonight we enjoyed a nice meal supplied by Krista and cookies from Cindy – and fruit basket from the fruit fairy? I felt like I was eating The Last Supper and swallowing that first pill tonight left me feeling relieved. I have my feet up as I write this – in gratitude for all of your prayers and well wishes. I know that they are working and helping me…I can feel the love.
A new stage of this journey begins now…and I am ready.